my birds wings swollen

by amber

Hi my bird has a picking feather disorder and he always opens a hole on his stomach and I doctor it with sterile gauze and neosporin well I had his wound healed and took the ace rap off and it was all gone the hole the scar everything came home he ate hiself again so I repeated the process bandage gauze neo and ace wrap meanwhile a new thing has occurres his arm of his wing is swollen fatter than the other he can move it and everything but its extendes 3 quater of the way could it be that the ace was too tight or is it because he ate a hole in his stomach

Comments for my birds wings swollen

Click here to add your own comments

Oct 05, 2009
Avi-x Soother Plus instead of Neosporin
by: The Vet

I suspect it is because the ace bandage is too tight. These stretchy bandages should never be put on a bird, especially around the body, because it could interfere with breathing and a bird could easily suffocate and die.

I also do not recommend using the Neosporin ointments because they are greasy and will cause the feathers to become coated in oil and no longer function to keep the body warm. Use only water-based creams as topicals in birds. The best one is the Avi-x Soother Plus.

It is my opinion that the self-mutilation is caused by an internal problem, and no matter how well it heals on the outside, if the internal problem is not addressed, the sore is going to come back because your bird will continue to self-mutilate until the internal problem is cured. You did not mention the species of bird, but I suspect it is a cockatoo, likely a Moluccan, or maybe a Quaker. You need to make an appointment with an avian veterinarian, preferably a board certified avian veterinarian.

Dr B

Oct 01, 2009
No Neosporin on birds
by: Tracie

Dr B will answer this soon, but he does say, "Do not use Neosporin on birds. It is greasy and will wick into his feathers making them not be able to keep your bird warm. Neosporin is not a good choice of antibiotics in birds. Do not use over the counter treatments for any ailment in birds. They are not affective and can be dangerous in many cases."

I have to post this for the sake of others reading this. I know you feel like it is fine because it worked for you before. Please don't take this as an attack. People come here looking for answers, and someone could decide to use Neosporin and cause their bird to die from a fast acting bacteria, because they did not take their bird to an avian vet to get the proper meds for the specific problem their bird had.

Hopefully he will be able to answer your question about the wing soon.

Oct 01, 2009
Sick Bird
by: Linda

Amber, DO NOT DOCTOR YOUR BIRD'S STOMACH WITH NEOSPORIN AGAIN. It sounds very much like bird is having an allergic reaction to the neosporin you are using, and the next step will be shock and death. You MUST TAKE YOUR BIRD TO AN AVIAN VET IN YOUR AREA FOR ANY MEDS. If he has not been to an Avian vet, then he is in desperate need of going. Please never put on or in your bird any medicines NOT prescribed by an Avian vet. This situation needs looking into, and the fact that his wing is swollen means NO MORE NEOSPORIN. You have to take him to a vet as you can very well lose him from all this. He most likely needs oral antibiotics, and only a trained avian vet can diagnose and prescribe meds. Your bird may have to wear a collar for a while to give his stomach time to heal or he may have to wear one all the time for a while. I know they are not the best, and it can help to keep him from opening this old wound up time and again. He could have an infection in his blood by now, and HE NEEDS TO BE SEEN BY AN AVIAN VET AS SOON AS YOU CAN GET AN APPOINTMENT. Do no more home medication as your bird has more going on than you think.

Let us know what vet said, and please do not use anymore of the neosporin on your bird, as you will likely kill him with it. The med was made for humans, and even a small child is much larger than your bird.


Click here to add your own comments